Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 14, 2018, 7:01 PM MDT for Phillips County, Sedgwick County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2018, 7:01 PM MDT (01:01 UTC)
- Expired
- May 14, 2018, 7:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 146 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
469
WUUS55 KBOU 150101
SVRBOU
COC095-115-150145-
/O.NEW.KBOU.SV.W.0029.180515T0101Z-180515T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
701 PM MDT MON MAY 14 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Eastern Phillips County in northeastern Colorado...
Southeastern Sedgwick County in northeastern Colorado...
* Until 745 PM MDT.
* At 700 PM MDT, a severe thunderstorm was located 4 miles west of
Sixteen-Mile Corner, or 13 miles north of Holyoke, moving southeast
at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Holyoke, Fairfield, Amherst, Pleasant Valley and Sixteen-Mile
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4044 10206 4044 10225 4076 10260 4099 10220
4085 10205 4045 10205
TIME...MOT...LOC 0100Z 330DEG 19KT 4078 10231
HAIL...1.00IN
WIND...<50MPH
$$
SCHLATTER2 follow-up statements
404
WWUS55 KBOU 150129
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
729 PM MDT MON MAY 14 2018
COC095-115-150145-
/O.CON.KBOU.SV.W.0029.000000T0000Z-180515T0145Z/
Phillips CO-Sedgwick CO-
729 PM MDT MON MAY 14 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR NORTHEASTERN PHILLIPS AND SOUTHEASTERN SEDGWICK COUNTIES...
At 729 PM MDT, a severe thunderstorm was located near Venango, or 15
miles northeast of Holyoke, moving southeast at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of
northeastern Phillips and southeastern Sedgwick Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4067 10214 4075 10220 4086 10215 4085 10205
4064 10205
TIME...MOT...LOC 0129Z 298DEG 20KT 4076 10211
HAIL...1.00IN
WIND...<50MPH
$$
BARJENBRUCH373
WWUS55 KBOU 150152
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
752 PM MDT MON MAY 14 2018
COC095-115-150201-
/O.EXP.KBOU.SV.W.0029.000000T0000Z-180515T0145Z/
Phillips CO-Sedgwick CO-
752 PM MDT MON MAY 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PHILLIPS AND
SOUTHEASTERN SEDGWICK COUNTIES HAS EXPIRED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been allowed to expire.
LAT...LON 4067 10214 4075 10220 4086 10215 4085 10205
4064 10205
TIME...MOT...LOC 0151Z 330DEG 19KT 4066 10204
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:38 PM MDT, 2 hours 23 minutes earlier.
Area forecast discussion, May 14, 4:38 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 438 PM MDT Mon May 14 2018 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon May 14 2018 By this evening, most of the new storm development will be well east of the Interstate 25 urban corridor according to latest HiRes models. One batch of storms tracking eastward along the Palmer Divide, and a second batch tracking southeast across the northeast corner of the state, will both have the potential to produce hail, gusty winds and locally heavy rainfall. The southern line of t-storms will have the best inflow for strong updraft formation. Hail up to golfball size a good possibility, esply in eastern Elbert and nrn Lincoln Counties. The northern batch of t-storms will be capable of producing a bunch of small hail and brief heavy rainfall. CG lightning also a big concern with all of these storms with the enormous amount of ice contained within their cores. Models show a gush of rain cooled air radiating back towards the Denver/Boulder metro area from the northern storm complex late this evening. Its ETA around 04z or 05Z. Its arrival could initiate a few showers/t-storms over and near the southern foothills and wrn portion of the Palmer Divide, and possibly linger for a few hours. Any precip from them should be light and hail chances low. This moisture is also expected to lower cloud ceilings and possibly generate areas of fog. However, visibilities are not expected to be as low as those observed the past two nights since this moist nely outflow is progged to shift to drier sely flow towards dawn. Therefore, any fog around should thin out during the early morning hours. On Tuesday...passage of a weak shortwave upper ridge weakens the west-southwest flow aloft. At lower levels, a strong sfc high crossing the central Great Plains generates a health south- southeast winds on our plains during the day. Overall, the t-storm threat does not appear to be as great tomorrow and storm initiation should be a couple hours later than today. However, models show a tight Denver Cyclone forming just east of the metro area with strengthning southeast bndry layer flow during the afternoon. Models also show a weak 700-500mb shortwave trough passing over the area late in the afternoon. The combination could result in a few strong, or possibly severe t-storms in the vicinity of this cyclone mid- to late- afternoon. Dime to quarter size hail and heavy rainfall both possible. Localized street flooding in or near the metro area a possibility due in part to slow storm motions. By late afternoon, could see a second area of strong t-storms form up along the Cheyenne Ridge with moist southeast inflow. These storms are expected to be not quite as strong. Otherwise, expecting high temps in the upper 60s/lower 70s on the plains, and balmy 60s/lower 70s in the mtns and high valleys. Areas west of the Continental Divide are expected to be nearly as warm and much drier with a warm west-southwest sfc flow. .LONG TERM...(Tuesday night through Monday) Issued at 430 PM MDT Mon May 14 2018 Tuesday night into Wednesday an upper level low will over the western U.S. while an upper level short wave ridge moves over Colorado. Fog will be possible near the South Platte River Valley as low level moisture is present in the NAM and GFS crossections and soundings. Light winds and clearing skies are expected overnight which will allow for radiational cooling and fog formation. Lower visibilities will be possible Tuesday night and early Wednesday morning. Wednesday evening there will be fewer isolated thunderstorms on the eastern plains and over the foothills due to subsidence with the ridging. Thursday warmer air will be advected into the region in southwest flow. Isolated to scattered afternoon and evening showers and thunderstorms will be possible. Temperatures in Denver will be above seasonal normals. As we look out to Friday through Saturday the GFS solution indicates that the synoptic conditions such as upslope flow ahead of a front which will support deep layer moisture. This will lead to thunderstorms with the potential for heavy rain. When looking at the European model solution, the upper level pattern keeps more dry southwest flow which would decrease the moisture potential. Sunday will dry out at the upper levels, but moisture will still available at the lower levels. There is some slightly negative QG indicated in the models. This means upwards vertical motion will be available for any showers to become thunderstorms. For this reason, isolated thunderstorms have been added to the grids. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon May 14 2018 MVFR ceilings will prevail across the Denver metro area for the remainder of this afternoon with the bulk of thunderstorm activity now east of the Denver metro area. There is still a low chance that another round of showers and t-storms could form over the foothills and move across the metro area between 3pm and 7pm. But storm intensity should be notably weaker. Moist outflow from thunderstorms moving across the northeast corner of the state later this evening is expected to push into the metro area by no later than 06z tonight. With its arrival, should see IFR CIGs form and areas of fog which could lower VSBYs down to 1-2 miles for a few hours. By late tonight, a gradually shift to a drier southeast wind should thin the fog and raise ceilings to at least MVFR by 14z-15z. On Tuesday, VFR conditions except in the vicinity of scattered t-storms, now expected to form across northern and eastern portions of the metro area between 20z-24z tomorrow. Small hail, gusty winds and brief heavy rain could reduce VSBYs to 3-5 miles. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Sullivan AVIATION...Baker
Hazardous weather outlook, May 14, 11:23 AM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1123 AM MDT Mon May 14 2018 COZ030>051-151730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1123 AM MDT Mon May 14 2018 ...Marginal Risk for Severe Thunderstorms for Much of Northeast Colorado Today... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible this afternoon and evening. The threat of severe weather today is greatest on the plains along and south of Interstate 76 from 1 PM to 7 PM. Areas north of there will have a lower risk for severe weather, although storms passing over the is area late this afternoon and evening could produce small hail and brief heavy rainfall. The main threat will be hail up to golf ball size. Isolated tornadoes are also possible. Some of the thunderstorms on the plains may also produce heavy rainfall, up to an inch of rain in under 40 minutes. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Late day scattered showers and thunderstorms are expected across the forecast area Tuesday and Wednesday. On Wednesday some storms could become strong with the potential to produce large hail. Thursday will be warmer and drier. Friday through Saturday night, the next upper level storm will bring increased moisture, precipitation, and a cooler airmass to the forecast area. Sunday will be dry and warmer again. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 PM. Baker/Kriederman
In the hours before
Local storm report, May 14, 1:13 PM MDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
113 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 PM HAIL 3 WSW THE PINERY 39.44N 104.78W
05/14/2018 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
&&Special weather statement, May 14, 1:18 PM MDT, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Denver CO
118 PM MDT MON MAY 14 2018
COZ040-041-045-142000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
Central and East Adams and Arapahoe Counties CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
118 PM MDT MON MAY 14 2018
...SPECIAL WEATHER STATEMENT...
At 117 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Aurora, or 15 miles southeast of Denver, moving east at
15 mph.
Pea to half inch hail will be possible with this storm.
Locations impacted include...
Aurora, eastern Centennial, northwestern Parker, southeastern Denver
International Airport, Bennett, Watkins, Manila Village, Arapahoe
Park and Buckley AFB.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3956 10482 3969 10482 3981 10471 3993 10448
3957 10436
TIME...MOT...LOC 1917Z 270DEG 12KT 3960 10473
SCHLATTERLocal storm report, May 14, 2:09 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
209 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 4 NE ELIZABETH 39.41N 104.56W
05/14/2018 M1.00 INCH ELBERT CO TRAINED SPOTTER
0108 PM HAIL 3 WSW THE PINERY 39.44N 104.78W
05/14/2018 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
1156 AM HAIL 1 WNW LAKEWOOD 39.70N 105.14W
05/14/2018 M0.75 INCH JEFFERSON CO BROADCAST MEDIA
REPORT VIA TWITTER.
&&Local storm report, May 14, 3:33 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
333 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 11 N GENOA 39.44N 103.50W
05/14/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0315 PM HAIL 8 NW LIMON 39.35N 103.80W
05/14/2018 M0.75 INCH ELBERT CO TRAINED SPOTTER
0155 PM HAIL 4 NE ELIZABETH 39.41N 104.56W
05/14/2018 M1.00 INCH ELBERT CO TRAINED SPOTTER
0108 PM HAIL 3 WSW THE PINERY 39.44N 104.78W
05/14/2018 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
1156 AM HAIL 1 WNW LAKEWOOD 39.70N 105.14W
05/14/2018 M0.75 INCH JEFFERSON CO BROADCAST MEDIA
REPORT VIA TWITTER.
&&Local storm report, May 14, 3:41 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
341 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM HAIL 7 N GENOA 39.38N 103.50W
05/14/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0332 PM HAIL 11 N GENOA 39.44N 103.50W
05/14/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0315 PM HAIL 8 NW LIMON 39.35N 103.80W
05/14/2018 M0.75 INCH ELBERT CO TRAINED SPOTTER
0155 PM HAIL 4 NE ELIZABETH 39.41N 104.56W
05/14/2018 M1.00 INCH ELBERT CO TRAINED SPOTTER
0108 PM HAIL 3 WSW THE PINERY 39.44N 104.78W
05/14/2018 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
1156 AM HAIL 1 WNW LAKEWOOD 39.70N 105.14W
05/14/2018 M0.75 INCH JEFFERSON CO BROADCAST MEDIA
REPORT VIA TWITTER.
&&Local storm report, May 14, 4:03 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
403 PM MDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 7 NNW ARRIBA 39.38N 103.32W
05/14/2018 M0.88 INCH LINCOLN CO TRAINED SPOTTER
0334 PM HAIL 7 N GENOA 39.38N 103.50W
05/14/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0332 PM HAIL 11 N GENOA 39.44N 103.50W
05/14/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
0315 PM HAIL 8 NW LIMON 39.35N 103.80W
05/14/2018 M0.75 INCH ELBERT CO TRAINED SPOTTER
0155 PM HAIL 4 NE ELIZABETH 39.41N 104.56W
05/14/2018 M1.00 INCH ELBERT CO TRAINED SPOTTER
0108 PM HAIL 3 WSW THE PINERY 39.44N 104.78W
05/14/2018 M1.00 INCH DOUGLAS CO PUBLIC
REPORT VIA TWITTER.
1156 AM HAIL 1 WNW LAKEWOOD 39.70N 105.14W
05/14/2018 M0.75 INCH JEFFERSON CO BROADCAST MEDIA
REPORT VIA TWITTER.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:30 PM MDT | Special Weather Statement | BOU | Denver | 45 min |
| May 15, 4:57 PM MDT | Special Weather Statement | BOU | Douglas | 48 min |
| May 15, 5:14 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 34 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.